Opioids

How to administer Naloxone

Naloxone saves lives. But it must be available at the right time to someone who knows how to use it.

Getting the opioid overdose antidote into the hands of first responders has been a lifesaver. But a person does not need to wear a uniform, white coat or scrubs to perform a rescue. In fact, nearly 80 percent of opioid-overdose deaths happen outside of a medical setting.

Take as one example the experience reported in a survey during just one week in Seattle last year. Of 27 overdose victims whose lives were saved, 11 got naloxone from police or medical responders while 16 had it administered by a friend, relative or bystander.

The AMA’s animated video demonstrates how to administer naloxone with step-by-step instructions on how to administer the Narcan and yellow-cap nasal sprays, the Evzio auto-injector, and an intramuscular needle syringe. The AMA supports widespread access to all formulations of naloxone.

In April 2018, U.S. Surgeon General Jerome M. Adams, MD, MPH, issued a public health advisory urging people at elevated risk of opioid overdose or close to someone at high risk to:

  • Talk with their physicians or pharmacists about obtaining naloxone.
  • Learn the signs of opioid overdose, such as pinpoint pupils, slowed breathing or loss of consciousness.
  • Get trained to administer naloxone in the case of a suspected emergency.

The surgeon general’s advisory also calls on physicians to prescribe naloxone to their patients at risk for opioid overdose as well as their friends and family members. The AMA Opioid Task Force offers guidance for physicians on when to consider co-prescribing naloxone.

Visit the AMA Opioid Task Force’s End the Epidemic website to find other resources to help reverse the nation's opioid epidemic.